Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 89, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Sep 21, 2001, 2:58 PM EDT for Lenawee County, Michigan. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 21, 2001, 2:58 PM EDT (18:58 UTC)
- Expired
- Sep 21, 2001, 3:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lenawee County, MI
The radar
The Detroit radar (KDTX), 110 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 3:05 PM EDT | Hail 0.88 | Hudson, MI | |
| Sep 21, 3:12 PM EDT | Hail 1 | Hudson, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 457 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
617 WUUS53 KDTX 211858 SVRDTX MIC091-211945- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 258 PM EDT FRI SEP 21 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LENAWEE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 345 PM EDT * AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF HUDSON...OR 11 MILES SOUTHEAST OF HILLSDALE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLAYTON AT 315 PM EDT FAIRFIELD...ADRIAN AT 335 PM EDT OGDEN CENTER AT 340 PM EDT THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4193 8446 4182 8448 4174 8383 4195 8380 MANN DJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 11:20 AM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Sep 21, 11:20 AM EDT, 3 hours 38 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1120 AM EDT FRI SEP 21 2001 A POTENT LOW PRESSURE SYSTEM WILL MOVE OVER SE MICHIGAN THIS AFTERNOON. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE THE PRIMARY CONCERN. MORNING ACTIVITY WAS FAIRLY ROBUST WITH THE SURFACE WARM FRONT, BUT WE NEED TO GET RID OF THE LOW CLOUDS AND BUILD UP SOME INSTABILITY FOR AFTERNOON STORMS TO FOLLOW SUIT. UPPER COLD POOL WILL MOVE OVER WITH THE LOW AND BRING 500 MB TEMPS DOWN TO ABOUT -16C. THIS, ALONG WITH AFTERNOON HIGHS NEAR 70 WILL HELP GENERATE CAPE CLOSE TO 1300 J/KG. THIS KIND OF INSTABILITY WITH SUCH A DYNAMIC UPPER SYSTEM WILL PROVIDE AT LEAST A CHANCE FOR ORGANIZED CONVECTION...MAINLY SOUTH OF I 69. RELATIVELY LOW FREEZING LEVELS AND 500 MB WIND NEAR 50 KNOTS BY 18Z WILL CONFINE THE THREAT TO LARGE HAIL AND DAMAGING WIND GUSTS...ALTHOUGH THERE HAS BEEN SOME EVIDENCE OF STORM ROTATION AND SPLITTING CELLS. ZONE UPDATE WILL KEEP NUMEROUS/LIKELY WORDING AND WILL GIVE THE HIGH TEMPS A CHANCE TO MAKE THE UPPER 60S, AT LEAST IN A FEW AREAS. .DTX...NONE. BT
In the hours before
Special weather statement, Sep 21, 10:07 AM EDT, 4 hours 51 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-220400- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1007 AM EDT FRI SEP 21 2001 DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. THREAT... THERE IS A CHANCE OF SEVERE THUNDERSTORMS TODAY IN SOUTHEAST MICHIGAN...GENERALLY SOUTH OF I 69. LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE...ALONG WITH HEAVY DOWNPOURS OF RAIN. DISCUSSION... A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE THROUGH LOWER MICHIGAN TODAY. SCATTERED THUNDERSTORMS AHEAD OF THIS SYSTEM WILL MOVE THROUGH THE AREA THIS MORNING...MAINLY ALONG THE M 59 CORRIDOR. THESE STORMS WILL BE CAPABLE OF HAIL UP TO 1 INCH IN DIAMETER...ALONG WITH WIND GUSTS AROUND 40 MPH...AS THEY MOVE NORTHEAST AT 40 MPH. ADDITIONAL STORM DEVELOPMENT IS POSSIBLE DURING THE AFTERNOON AS THE COLD FRONT MOVES THROUGH THE AREA. THESE STORMS WILL HAVE A LITTLE MORE INSTABILITY ASSOCIATED WITH THEM...WHICH WILL ALLOW THE CHANCE OF HAIL UP TO THE SIZE OF QUARTERS...ALONG WITH WIND GUSTS AROUND 60 MPH. STORM MOTION WILL CONTINUE TO THE NORTHEAST AROUND 40 MPH. THE AFTERNOON ACTIVITY WILL DEVELOP AROUND 2 PM AND LAST UNTIL ABOUT 8 PM THIS EVENING...WITH THE THREAT FOR SEVERE THUNDERSTORMS MAINLY SOUTH OF I 69 THROUGH THE DAY. SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. OUTLOOK THURSDAY THROUGH SATURDAY... OUR NEXT CHANCE OF THUNDERSTORMS WILL BE LATE SATURDAY NIGHT AND ON SUNDAY. BT
Special weather statement, Sep 21, 10:07 AM EDT, 4 hours 51 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-220400- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN...CORRECTED OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1007 AM EDT FRI SEP 21 2001 DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. THREAT... THERE IS A CHANCE OF SEVERE THUNDERSTORMS TODAY IN SOUTHEAST MICHIGAN...GENERALLY SOUTH OF I 69. LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE...ALONG WITH HEAVY DOWNPOURS OF RAIN. DISCUSSION... A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE THROUGH LOWER MICHIGAN TODAY. SCATTERED THUNDERSTORMS AHEAD OF THIS SYSTEM WILL MOVE THROUGH THE AREA THIS MORNING...MAINLY ALONG THE M 59 CORRIDOR. THESE STORMS WILL BE CAPABLE OF HAIL UP TO 1 INCH IN DIAMETER...ALONG WITH WIND GUSTS AROUND 40 MPH...AS THEY MOVE NORTHEAST AT 40 MPH. ADDITIONAL STORM DEVELOPMENT IS POSSIBLE DURING THE AFTERNOON AS THE COLD FRONT MOVES THROUGH THE AREA. THESE STORMS WILL HAVE A LITTLE MORE INSTABILITY ASSOCIATED WITH THEM...WHICH WILL ALLOW THE CHANCE OF HAIL UP TO THE SIZE OF QUARTERS...ALONG WITH WIND GUSTS AROUND 60 MPH. STORM MOTION WILL CONTINUE TO THE NORTHEAST AROUND 40 MPH. THE AFTERNOON ACTIVITY WILL DEVELOP AROUND 2 PM AND LAST UNTIL ABOUT 8 PM THIS EVENING...WITH THE THREAT FOR SEVERE THUNDERSTORMS MAINLY SOUTH OF I 69 THROUGH THE DAY. SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. OUTLOOK SATURDAY THROUGH MONDAY... OUR NEXT CHANCE OF THUNDERSTORMS WILL BE LATE SATURDAY NIGHT AND ON SUNDAY. BT
Special weather statement, Sep 21, 2:05 PM EDT, 53 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-220200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 205 PM EDT FRI SEP 21 2001 DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. THREAT... THERE IS A CHANCE OF SEVERE THUNDERSTORMS TODAY IN ALL OF SOUTHEAST MICHIGAN. LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE...ALONG WITH HEAVY DOWNPOURS OF RAIN. DISCUSSION... A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE THROUGH LOWER MICHIGAN THIS AFTERNOON AND THIS EVENING...AND COMBINE WITH DAYTIME HEATING TO GENERATE NUMEROUS THUNDERSTORMS. THE INCREASED DAYTIME HEATING WILL ALLOW A CHANCE FOR HAIL TO REACH THE SIZE OF A QUARTER IN THE STRONGEST STORMS. WIND GUSTS AROUND 60 MPH WILL ALSO BE POSSIBLE AS THE STORMS MOVE EAST AT ABOUT 40 MPH. STORMS IN SOUTHWEST LOWER MICHIGAN WILL MOVE INTO THE TRI CITIES... FLINT...AND DETROIT AREAS BETWEEN 2 AND 4 PM. THIS ACTIVITY...AND ANY NEW DEVELOPMENT...WILL CONTINUE EAST INTO THE THUMB AND TOWARD PORT HURON BETWEEN 4 AND 6 PM. THE SEVERE WEATHER THREAT WILL BE OVER BY ABOUT 7 PM. SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. OUTLOOK SATURDAY THROUGH MONDAY... OUR NEXT CHANCE OF THUNDERSTORMS WILL BE LATE SATURDAY NIGHT AND ON SUNDAY. BT
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 9:49 AM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 26 min |
| Sep 21, 3:22 PM EDT | Severe Thunderstorm Warning | DTX | Monroe | 23 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.